MAUDE Adverse Event Report: ETHICON INC. SFX SPI PDS+ BI VIO 5IN2 USP3-0 D/A X-1; STRATAFIX SPIRAL PDS PLUS BIDIRECTIONAL KNOTLESS TISSUE CONTROL DEVICE

ETHICON INC. SFX SPI PDS+ BI VIO 5IN2 USP3-0 D/A X-1; STRATAFIX SPIRAL PDS PLUS BIDIRECTIONAL KNOTLESS TISSUE CONTROL DEVICE
Catalog Number SXPP2B102
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This is a combination product and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested and the following was obtained: please confirm no patient consequences.There were no adverse consequences to the patient.Please provide lot number.No further information is available.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.(b)(4).Trade name - irgacare®, active ingredient(s) ¿ triclosan, dosage form ¿ suture/solid/parenteral, strength ¿ = 2360 g/m.
 
Event or Problem Description
It was reported that a patient underwent an unknown orthopedic procedure on (b)(6) 2022 and barbed suture was used.During wound closure on the subcutaneous with continuous suturing, around after the surgeon put the second stitches, the needle was broken at the swage part.The broken piece fell into the patients body.The surgeon said that he grasped the needle around the swage part during suturing.The sales rep explained the structure of the swage part to the surgeon.There were no adverse consequences to the patient.Additional information has been requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/20/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, the following was obtained: was any piece of the needle was retained in the patient.: no.If yes, what is the location and size of needle retained? please confirm that there was no adverse patient outcome: there were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Needle analysis investigation summary: the product received for analysis was identified as product code sxpp2b102.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode (figures 5 and 6).The fracture surface contained microvoid coalescence (mvc), evidence of a ductile fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 11/14/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The following information was requested: was any piece of the needle was retained in the patient.If yes, what is the location and size of needle retained? please confirm that there was no adverse patient outcome.

Brand Name
SFX SPI PDS+ BI VIO 5IN2 USP3-0 D/A X-1
Common Device Name
STRATAFIX SPIRAL PDS PLUS BIDIRECTIONAL KNOTLESS TISSUE CONTROL DEVICE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key16132200
Report Number2210968-2023-00248
Device Sequence Number3213117
Product Code NEW
UDI-Device Identifier10705031465220
UDI-Public10705031465220
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K192144
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSXPP2B102
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2022
Supplement Date Received by Manufacturer11/07/2023
11/07/2023
11/27/2023
Initial Report FDA Received Date01/10/2023
Supplement Report FDA Received Date11/08/2023
11/14/2023
12/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown